North Dakota, 2012

Hail in North Dakota, June 20, 2012

June 20, 2012 · NWS BIS · 3 events in 1 county or zone

Strong upper level low pressure pushing east across northern North Dakota resulted in scattered thunderstorms during peak heating. One of the stronger storms produced brief funnel clouds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong upper level low pressure pushing east across northern North Dakota resulted in scattered thunderstorms during peak heating. One of the stronger storms produced brief funnel clouds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 2:04 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 20, 2:04 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT WED JUN 20 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...

THE MAIN FOCUS OF THE SHORT TERM PERIOD IS NEAR TERM CONVECTIVE
TRENDS...AND THE POTENTIAL FOR FUNNEL CLOUDS/SMALL HAIL IN A FEW
STORMS THROUGH EARLY EVENING. CAPE IS RUNNING AROUND 100-300 J/KG
IN THE HAIL GROWTH ZONE...AND SOME HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS...BUT EXPECTED TO BE BELOW SEVERE LIMITS. THE
SOUTHEAST PORTION OF THE FORECAST AREA MAY ALSO BE A FOCUS FOR
STRONGER STORMS DURING THE LATE AFTERNOON/EARLY EVENING IN AREA OF
MORE FAVORABLE MID LEVEL LAPSE RATES AND DEEP LAYER SPEED SHEAR.
SURFACE VORTICITY...STEEP LOW LEVEL LAPSE RATES...AND PRESENCE OF
UPPER LOW INDICATE POTENTIAL FOR A FEW FUNNELS THROUGH EARLY
EVENING...ALTHOUGH THE LOW LEVELS ARE NOT PARTICULARLY FAVORABLE
FOR ANY FUNNELS TO EXTEND TO THE GROUND. LATEST MESOANALYSIS
FAVORS NORTH CENTRAL THROUGH NORTHEAST COUNTIES FOR FUNNEL CLOUDS.
STORMS ARE EXPECTED TO DIE OFF AROUND SUNSET THIS EVENING. WITH
THE RECENT RAIN AND DIMINISHING WIND...PATCHY FOG IS EXPECTED TO
DEVELOP AGAIN AFTER MIDNIGHT...MAINLY OVER THE NORTHEAST HALF OF
THE FORECAST AREA. ADDITIONAL SHORT WAVE ENERGY IS FORECAST TO SKIRT
NORTHEAST ND DURING THE DAY THURSDAY...AND HAVE CONTINUED LOW
POPS. NO SEVERE WEATHER IS EXPECTED.

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...

A GRADUAL WARMING TREND THROUGH THE EXTENDED PERIOD...BUT NOTHING IN
TERMS OF HOT AND DRY. IT APPEARS THAT HIGHS WILL RISE THROUGH THE
70S AND INTO THE LOWER 80S...EXCEPT IN THE FAR WEST AND SOUTHWEST
WHERE UPPER 80S TO AROUND 90 WILL BE COMMON MONDAY AND TUESDAY. THE
OVERALL PATTERN A NORTHWEST FLOW TRANSITIONING TO A WEAK UPPER FLOW
AS AN AMPLIFYING RIDGE DEVELOPS ACROSS EASTERN MONTANA SATURDAY AND
SLIDES INTO CENTRAL NORTH DAKOTA BY TUESDAY. THERE WILL BE CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY FRIDAY NIGHT
ACROSS SOUTHERN NORTH DAKOTA...FROM ROUGHLY I-94 SOUTH. THIS WILL BE
ALONG AND NORTH OF A WARM FRONT IN CENTRAL SOUTH DAKOTA. AN H85 JET
OF 30KT WILL HELP TO TRANSPORT MOISTURE AND SUPPORT ELEVATED
CONVECTION PROSPECTS FRIDAY NIGHT INTO SATURDAY MORNING. ANOTHER
ROUND OF SHOWERS/THUNDERSTORMS LOOK TO DEVELOP TUESDAY INTO
WEDNESDAY WEST OF THE RIDGE AXIS AS IT MOVES ACROSS CENTRAL NORTH
DAKOTA. SHOULD BE SOME DRY TIME SUNDAY AND MONDAY FOR MOST OF THE
FORECAST AREA.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THROUGH THE AFTERNOON AS AN UPPER LEVEL LOW SCOOTS ACROSS
WESTERN AND CENTRAL NORTH DAKOTA. THE AERODROMES WILL MENTION A VCTS
UNTIL THE THUNDERSTORMS APPROACH/AFFECT THE AERODROMES. WOULD EXPECT
AMENDMENTS IN THE TAFS WITH PREDOMINATE MENTION OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY WEDNESDAY EVENING AS THE PRECIPITATION
INCREASES. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH SUNSET.
EXPECT CLEARING SKIES WITH POSSIBLE PATCHY FOG AND SCT/BKN MVFR
CEILINGS AFTER 09Z THURSDAY. HOWEVER VFR CEILINGS AND VISIBILITIES
ARE EXPECTED TO RETURN BY 15Z THURSDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KINNEY
LONG TERM/AVIATION...KS
Hazardous weather outlook, Jun 20, 9:28 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT WED JUN 20 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1028 AM CDT WED JUN 20 2012 /928 AM MDT WED JUN 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAYLIGHT HOURS
TODAY. A FEW STRONGER STORMS WITH SMALL HAIL ARE POSSIBLE...BUT
THE THREAT FOR SEVERE WEATHER IS LOW..

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY FROM THE TURTLE
MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY. THE THREAT FOR SEVERE
WEATHER ON THURSDAY IS LOW.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY...AND
AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH/RK

In the hours before

Special weather statement, Jun 20, 12:36 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
136 PM CDT WED JUN 20 2012

NDZ004-012-201930-
BOTTINEAU-MCHENRY-
136 PM CDT WED JUN 20 2012

...STRONG STORMS ACROSS NORTHERN NORTH DAKOTA...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BOTTINEAU COUNTY...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  NEWBURG...            RUSSELL...            KRAMER...
  UPHAM...              GARDENA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. MOTORISTS SHOULD BE PREPARED FOR REDUCED VISIBILITY IN HEAVY
RAIN AND PONDING WATER ON ROADS.

KINNEY
Special weather statement, Jun 20, 2:02 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT WED JUN 20 2012

NDZ005-013-202045-
PIERCE-ROLETTE-
302 PM CDT WED JUN 20 2012

...SPECIAL WEATHER STATEMENT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL PIERCE COUNTY...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NANSON BY 315 PM CDT...
  WOLFORD BY 325 PM CDT...
  MYLO BY 335 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Pierce

When
June 20, 2:17 PM CST to 2:22 PM CST
Where
Pierce County, 9.16 mi W of Wolford
Reported by
Law Enforcement
Coordinates
48.500, -99.900

A brief funnel cloud was reported west of Wolford.

Funnel Cloud, Pierce

When
June 20, 2:27 PM CST to 2:32 PM CST
Where
Pierce County, Wolford
Reported by
Trained Spotter
Coordinates
48.500, -99.700

The funnel cloud previously reported west of Wolford was again spotted just outside the city limits.

Hail, Pierce

When
June 20, 2:30 PM CST to 2:35 PM CST
Where
Pierce County, Wolford
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
48.500, -99.700

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381275, 381276, 381277.